Planned Parenthood prescribed Ortho Novum 1/35. I asked if this would be a safe medication for me. I was told I would be fine. I indicated a family history of DVT (blood clots). Almost a year later, after a swollen calf for 8 months and difficulty breathing (reported to nurse practitioner) I ended up in the ER with a pulmonary emobolism. How could this group of symptoms, family history and medication scenario be missed. Note to consumers: BE CAREFUL!!! Don't rely on your doctor!!!
No you shouldn't rely on your doctor. Everyone should read all the info on the medication we take. We do need to question. Family history of clots can mean something, but sometimes no. To me it would mean keep a close eye on that person. What bothers me is the swollen calf and difficulty breathing and no one jumped on it. The nurse practitioner should have picked up on that immediately. The other thing tho is why did you wait so long to seek other help when you knew something was wrong? The best thing we can do for ourselves is not ignore our body and what its telling us.
This is one of the reasons that drugs like Plan b, Next Choice etc should NOT be OTC. Girls use these drugs, many times in addition to regular birth control pills, having no idea that these drugs can be potentially unsafe for some people. It is not common to get these kinds of effects but it is devastating for the few who do and one cannot know ahead of time (although with a family history of clots they should have monitored you carefully and should have known right away what was going on) who will or will not have problems.
When you buy this stuff OTC, there is no one to tell you these things and I know by the questions asked on here that many girls/women dont even read the directions! And young girls are very much more than willing to risk a blood clot than to have to tell their parents they are pregnant so they ignore the warnings with the rationale that millions of women take this and are fine so I will be too. In most cases this may be true but for those few, it can be life threatening! No medications should ever be taken lightly. Every drug carries a risk of some kind with it, even if it is a severe allergic reaction!
As for your case, if they saw the swollen leg and difficulty breathing, and did nothing, that is sheer negligence especially with your history. Any nurse worth her salt should have known this was a DVT and that goes double for a PA or NP (it is often Physician Assistants or Nurse Practitioner/Midwives who staff places like PP) I would recommend that you consult legal advice.
You need to see a Hematologist and find out what blood disorder(s) that you have. I would recommend this for any other family members that are alive as well. It has a bearing on how all other doctors will treat you in the future and especially if you need surgery.
You need to talk with a lawyer and find out your options. Also, I would report both the doctor of the practice and NP of both facilities to the state medical board after your visit to the lawyer if they can't do anything for you. In 24 states there is a requirement for physician involvement in diagnosing and treating a patient when seen by a NP. In 32 states there is a requirement for physician involvement in prescribing medication when seen by a NP. The majority of doctors know that the pill is contraindicated in patients who have a history of DVTs or PEs even if the patient is on anticoagulants (i.e. Arixtra, Coumadin, Lovenox, Xarelto).
For the PP facilities and it associated practitioners not to know about this issue means that they don't care or are just plain careless/negligent . No one has a swollen leg for 8 months from a muscle strain. Again, please see a Hematologist soon.
- Ortho-Novum 1 / 35 Information for Consumers
- Ortho-Novum 1 / 35 Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ortho-Novum 1 / 35 (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Mar 2012 • 1 answer
Posted 15 Oct 2013 • 1 answer
Posted 11 Dec 2014 • 2 answers
Posted 23 Sep 2015 • 1 answer
Posted 3 Nov 2016 • 2 answers